MAUDE Adverse Event Report: K2M, INC. SCREW INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. SCREW INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 7601-90003
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/01/2021
Type of Reportable Event Malfunction
Event or Problem Description
This report summarizes two malfunction events where the tips of yukon oct screw inserter jammed intra-operatively.Surgeries were successfully completed; one procedure experienced a 20 second delay.No adverse consequences or medical intervention were reported.
 
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.Additional information: lot kdjr - received 9/sep/2021, lot jjap.One (1) of the two (2) devices have been returned for analysis.A supplemental vmsr will be submitted upon completion of the investigations.
 
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.Additional information: lot jjap - manufacturing date 30/jul/2019 - not returned.Visual, dimensional, functional and material analysis could not be performed as the device was not returned.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.Per additional correspondence with the rep, the device was not used at a difficult angle, excess forces were not applied on the device, device has been used about 15 times for 3 months, patient's bone quality was reported to be 'standard'.Since the device was not returned, an exact cause of the reported event cannot be determined.It is possible that patient anatomy played a factor during surgery.Shallow trajectories can have challenges as patient anatomy can make it difficult for the inserter to be coaxial with the screw, preventing proper alignment for disengagement.Lot kdjr - visual inspection: no deformities or abnormalities were observed upon receipt.Functional inspection: we were able to replicate the jamming during functional testing when the inserter was disengaged at an angle.However, if the inserter is backed out a half a turn and if the inserter tip is coaxial with the screw hexalobe, then the inserter can be disengaged.Complaint history records were reviewed for this lot, and no similar complaints were identified.It is possible that patient anatomy played a factor during surgery.Shallow trajectories can have challenges as patient anatomy can make it difficult for the inserter to be coaxial with the screw, preventing proper alignment for disengagement.However, as we were unable to replicate the failure consistently during functional testing, the root cause could not be determined conclusively.Torsional forces can allow the inserter to bind to the screw during insertion.To lessen the torsional pressure, the inserter should be backed out a half a turn.Subsequently, the user should ensure that the inserter tip is coaxial with the screw hexalobe in order to disengage the inserter.
 
Event or Problem Description

Brand Name
SCREW INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12721197
Report Number3004774118-2021-00332
Device Sequence Number1364108
Product Code LXH
UDI-Device Identifier10888857352605
UDI-Public10888857352605
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized2
Summary Report (Y/N)Y
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7601-90003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/09/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/01/2021
Supplement Date Received by Manufacturer01/01/2022
Initial Report FDA Received Date10/29/2021
Supplement Report FDA Received Date01/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown